By Dr. Dave Hnida

(CBS4) – What would you do if you woke up one morning and your skin was blue and you couldn’t catch your breath? That’s just what happened to a healthy 25-year-old Rhode Island woman.

Blue blood (courtesy New England Journal of Medicine)

According to a report in this week’s New England Journal of Medicine, the woman went to bed feeling fine except for a mild toothache, and woke up the following morning feeling short of breath and shocked her skin was blue. Not just her lips, but her entire body.

She went to the emergency room where doctors found that her oxygen level was about 2/3 of normal. When they took a blood sample, her blood didn’t come out red, it came out blue in color. Doctors then tried to trace back what could have triggered the “blue.” They asked what she had to eat, drink, any travel, any medication … basically anything that could cause a weird reaction in an otherwise healthy person.

That’s when doctors learned she had used a numbing, or teething medicine just before bed. It was a product containing a very common over the counter ingredient called Benzocaine. And that Benzocaine had caused a rare reaction called methemoglobinemia — a mouthful of a word that means a medication attacked the iron in her blood cells so the blood cells could not carry oxygen through her body.

Simply put, she was suffocating from the inside.

Although uncommon, methemoglobinemia isn’t unheard of. The usual trigger is some common antibiotic, although benzocaine is a notorious culprit. Food can also be a cause, especially in newborn infants when started early on solid foods.

The reaction can range from mild to severe, including abnormal heart rhythms or seizures.

But what makes this even more weird is that you can have safely used the offending medication/food before. It doesn’t matter if you use a lot or a little, and you probably could get away with using it again without a problem (although I’m sure you wouldn’t dare).

In any case, the good news is that this woman was treated with an IV containing a medicated dye which reversed the reaction quickly. She walked out of the hospital, a blue blood no longer, with strict instructions to see a dentist for her toothache.

Dr. Dave Hnida

Comments